MICRO THERAPEUTICS, INC. DBA EV3 RIST RADIAL ACCESS GUIDE CATHETER; CATHETER, PERCUTANEOUS, NEUROVASCULATURE
Back to Search Results |
| Model Number |
UNK-NV-RIST |
| Medical Device Problem Codes |
Break (1069); Difficult to Remove (1528); Stretched (1601)
| Health Effect - Clinical Code |
Vasoconstriction (2126)
| Date of Event |
11/29/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
Medtronic received a report that the rist catheter became entrapped/had a difficult removal and broke requiring an additional surgical intervention.The patient was undergoing treatment for aneurysm coil embolization.The access vessel was the right radial artery, which was 2.1mm in diameter.It was reported that extreme vasospasm occurred after exchanging a 5f diagnostic catheter out for the 6f rist.During the exchange there was tension noted in the system.Once the catheter was deemed to be "locked" into the radial/brachial arteries, various maneuvers were attempted to get the arteries to "release" the catheter.Rescue maneuvers were said to be extravascular lidocaine injected subcutaneously along the length of the arteries, warm compress, and a blood pressure cuff vasodilation maneuver.Once these maneuvers were unsuccessful, attempts were made using a snare device.Once the snare technique was unsuccessful, vascular surgery was consulted and the patient was taken to the operating room where a cut-down of the arm was performed in order to remove all foreign bodies of and associated with the rist catheter.It was noted that there was catheter separation/break, and the catheter stretched during removal.Force was applied during removal, and the catheter body and tip were entrapped/stuck.The catheter was not stuck in the guide catheter. the devices were prepared and flushed according to the instructions for use (ifu).A replacement catheter was used during the procedure.Ancillary devices include a terumo glidesheath 5f/6f.
Event or Problem Description
Additional information was received that after open vascular intervention for the entrapped catheter, it was determined that the original access point for the rist catheter system was in fact not the radial artery, but the anterior intraosseous artery.This was done in error and not an intentional consideration.The snare technique that was performed in an attempt to remove the rist catheter was performed from a femoral artery access point.The catheter used to attempt this maneuver was a 6f shuttle ((b)(4)) and was unsuccessful in removing the rist.They were successful in snaring the rist with a snare device, which was stated to account for some of the damage to the rist catheter itself.It was determined by vascular surgery that some of the polymer jacket was "left behind" inside the patient's brachial artery and it was angiographically confirmed to be non-occlusive as the brachial artery as well as the radial artery were preserved and filling after open surgical intervention.The patient's vessel tortuosity was normal.The patient was recovering well from the procedure.
Additional Manufacturer Narrative
H3: analysis results were not available at the time of this report.A follow-up report will be sent when analysis is completed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Product analysis of rist catheter, lot# 19549-01 ¿ as found condition: the rist 071 catheter was returned for analysis within a shipping box; within a tyvek bio-pouch; within primary and secondary plastic bio-pouches; and within an opened rist 071 inner pouch.The cordis 5f catheter (non-medtronic) was also returned with rist catheter.The cordis 5f catheter was returned stuck within the rist 071 catheter.The rist 071 catheter has 0.071¿ inner diameter and is compatible with 5.5f(0.070¿ od) or smaller catheters.Therefore, the rist 071 catheter was found to be compatible for use with the returned cordis 5f catheter.¿ damage location details: no issues were found with the rist 071 catheter hub.No bends or kinks were found with the catheter body.However, the rist 071 catheter body was found to be separated/broken at ~48.4vm from proximal end and the distal segment was not returned for analysis.Therefore, any contributing factors could not be assessed.In addition, the rist 071 catheter body was appeared to be stretched and damaged.No other anomalies were observed.¿ testing/analysis: due to damaged and separated catheter, the total and usable lengths of rist 071 catheter could not be verified.The cordis 5f catheter appeared to be stuck in the rist 071 catheter and it could not be pushed forward or removed.The rist 071 catheter could not be used for resistance testing due to its damaged condition.¿ conclusion: based on the device analysis and the reported information, the customer¿s complaints were confirmed.The cordis 5f was stuck inside the rist 071 catheter.In addition, the rist 071 catheyer body was found to be separated/broken and stretched.However, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.